very low viremia
Dec 9, 2012
I have been taking Atripla for 6 years. In Dec 2011 t cell were at their highest 1,073, VL 276; in March 2012 , t cells were 974 VL96; in June t cells were 954 VL less than 20( undetectable) in Sept t cells were 829 VL 28 and now December 2012 tcells 971 and VL 49. My doctor says that since there isn't a spike and the pattern is stable, there is no need for a change in medication and that a patient can go on for years with these low viral loads. Do you concur with his opinion? Thank you.
Response from Dr. Holodniy
In general, yes, I agree with your doctor. Given that your CD4 count has been stable over the last year (yes, there looks like some bouncing around, but on average there is no change), and the viral load has not increased beyond, say 500 or more, this still represents control of your virus. Now, there are some counter arguments. Some experts, and there is some data to support this, suggest, that any level of viral load (even below 20) that is detectable is detrimental, and that there is a higher likelihood of HIV treatment failure and development of resistance even with these low detectable levels. Unfortunately we don't know among people like you who is more likely to fail and who is not. There are other studies looking out 1-3 years that suggest there is no more likelihood of failure with low detectable viral loads or blipping than if you maintain a continuous undetectable viral load. Unfortunately your viral load is too low to get a resistance test, so you don't know whether any resistance has already developed or not. Some experts might suggest reshuffling the deck and changing your regimen to see if that makes a difference in maintaining an undetectable viral load. I don't think I would do that now, and just continue to monitor your numbers closely.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling In Feet Worried It Could Be Ars
- Odds Of Contracting HIV Blowjob From A Prostitute
- Dark Bumps After Sensual Massage Worried I Have HIV
- Itchy Rash After Eating Food Made By Someone With HIV Sign Of HIV AIDS
- Pain In Penis After Anal Sex What Are The Chances Of HIV
- Pain In Penis After Topping With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.